Barguno, Luis and Godoy, Guillem and Huntingford, Eduard and Tiwari, Ashish - Termination of Rewriting with Right-Flat Rules Modulo Permutative Theories

lmcs:821 - Logical Methods in Computer Science, August 25, 2010, Volume 6, Issue 3
Termination of Rewriting with Right-Flat Rules Modulo Permutative Theories

Authors: Barguno, Luis and Godoy, Guillem and Huntingford, Eduard and Tiwari, Ashish

We present decidability results for termination of classes of term rewriting systems modulo permutative theories. Termination and innermost termination modulo permutative theories are shown to be decidable for term rewrite systems (TRS) whose right-hand side terms are restricted to be shallow (variables occur at depth at most one) and linear (each variable occurs at most once). Innermost termination modulo permutative theories is also shown to be decidable for shallow TRS. We first show that a shallow TRS can be transformed into a flat (only variables and constants occur at depth one) TRS while preserving termination and innermost termination. The decidability results are then proved by showing that (a) for right-flat right-linear (flat) TRS, non-termination (respectively, innermost non-termination) implies non-termination starting from flat terms, and (b) for right-flat TRS, the existence of non-terminating derivations starting from a given term is decidable. On the negative side, we show PSPACE-hardness of termination and innermost termination for shallow right-linear TRS, and undecidability of termination for flat TRS.


Source : oai:arXiv.org:1006.0706
DOI : 10.2168/LMCS-6(3:8)2010
Volume: Volume 6, Issue 3
Published on: August 25, 2010
Submitted on: June 25, 2015
Keywords: Computer Science - Logic in Computer Science,F.4.2


Share

Browsing statistics

This page has been seen 15 times.
This article's PDF has been downloaded 22 times.